Sirish Dharmapuri* and Sofya Pintova
Department of Hematology and Medical Oncology, Icahn School of Medicine at Mount Sinai, USAFulltext PDF
Chemotherapy Induced Peripheral Neurotoxicity (CIPN) is an adverse event seen in patients being treated with a number of chemotherapeutic classes of drugs such as taxanes and platinum among others. Presentation can vary from mild paresthesia and dysesthesia to debilitating pain often leading to dose reduction, delay or discontinuation of therapy. The common peroneal nerve is a peripheral nerve that arises from the sciatic nerve. Foot drop is the result of peroneal nerve palsy. This is commonly seen due to injury to the nerve at the level of the fibular neck. The mechanism of injury may be due to compression of the nerve from prolonged lying or direct injury. Though rare, foot drop can be a manifestation of central nervous system pathology. Cerebrovascular accidents and space occupying lesions involving the brain or the spine causing foot drop have been reported. There are few mentions in the literature of foot drop related to neurotoxic chemotherapeutic agents. Here we describe five cases of chemotherapy associated isolated peroneal nerve paresis resulting in foot drop after several cycles with platinum and/or taxanes. We postulate that chemotherapeutic agents contributed to peroneal nerve palsy in all the five cases. In all of these cases, no other plausible explanation was found for the foot drop. All patients who continued follow up showed complete recovery of motor function on discontinuation of offending agents and supportive treatment. To our knowledge, platinum and taxane induced isolated common peroneal neuropathy has not been widely reported.
Dharmapuri S, Pintova S. Platinum and Taxane Induced Common Peroneal Nerve Palsy (Foot Drop): Case Series and Review of the Literature. Ann Clin Case Rep. 2019; 4: 1611.